Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2004, 4:34 PM EDT for Volusia County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 4:34 PM EDT (20:34 UTC)
- Expired
- Jul 8, 2004, 5:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 082034 SVRMLB FLC127-082130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 434 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 530 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE INTERSECTION OF I 95 AND INTERSTATE 4. THE STORM WILL MOVE EAST AT 5 MPH...AFFECTING AREAS FROM DAYTONA BEACH TO PORT ORANGE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM PASSES. LAT...LON 2928 8102 2929 8122 2896 8125 2897 8092 $$ 52
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:21 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:21 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 141 PM EDT THU JUL 8 2004 .DISCUSSION... CURRENTLY...STORMS HAVE DEVELOPED INITIALLY ALONG THE WEST COAST BOUNDARY AND WL BE MOVING INTO THE NORTHERN FORECAST AREA DURING THE NEXT COUPLE OF HOURS. THE REMAINDER OF THE AFTERNOON WL BE PRIMED FOR STORMS WITH THE EAST COAST BREEZE MAKING LIMITED PROGRESS INLAND. THE ECFL AREA WILL BE THE FOCUS FOR THE DEVELOPMENT OF STRONG TO POSSIBLY SEVERE WX INTO EARLY EVENING. THROUGH TONIGHT...ACTIVITY FROM THE EVENING WL WIND DOWN A COUPLE OF HOURS AFTER SUNSET WITH A TRANSITION TO LIGHT PCPN UNTIL AROUND 11 PM AS ACTIVITY COMTINUES TO MOVE EAST AND SOUTHWARD ACROSS THE AREA. WILL KEEP SCT COVERAGE OVER THE INTERIOR AND COAST NORTH OF MLB WITH ISOLD COVERAGE ALONG THE EAST COAST SOUTH OF MLB. FRIDAY...RIDGE AXIS WILL LIFT N INTO CENTRAL PORTIONS OF THE STATE. SUBSIDENCE INDUCED DRYING WILL BE ACROSS MOST OF THE AREA WITH LAPSE RATES NOT AS SUPPORTIVE FOR CONVECTION THAN HAS BEEN IN PAST DAYS. STILL BNDRY INTERACTIONS WILL BRING NEAR CLIMO POPS TO THE INTERIOR. W/ LOWEST CHC FOR CONVECTION OVER THE SE COAST. SATURDAY/SUNDAY...MID LVL DRY AIR MOVING ARND WRN PERIFERY OF RIDGE AXIS WILL STILL BE NEARBY ON SATURDAY. GFS NO LONGER SHOWS SFC RIDGE PUSHING AS FAR N ON THE WEEKEND ONLY MAKING IT INTO CENTRAL FL BY SATURDAY WITH A DRIFT BACK S ON SUNDAY AS MID LEVEL HIGH CENTER SPLITS W/ WRN EXTENTION SHIFTING INTO THE GULF. PCP WATER VALUES BEGIN TO RISE AGAIN SUNDAY AS MID LVL SUBSIDENCE WANES. WILL NOT MAKE MAJOR CHGS TO WND/PCPN FCST FOR THIS SCENARIO AS RATHER SEE TREND CONTINUE FOR MORE THAN A SINGLE MDL RUN. MOISTURE AND LAPSE RATES SUGGEST NEARLY CLIMO POPS SAT AND A BIT ABV ON SUNDAY. HAVE REMOVED LATE NIGHT/EARLY MORNING SHRA FROM THE SE COAST AS STEERING FLOW NO LONGER SUPPORTS. MONDAY/TUESDAY...RIDGE AXIS WILL BECOME A RELATIVELY PERMANENT FIXTURE OVER SRN THIRD OF STATE AS SUBTLE E COAST TROF SUPRESSES LOW LEVEL RIDGE TO THE S. MOISTURE RETURN AHEAD OF TROF AXIS OVER GA MAY FAVOR NRN AREAS WITH DEEPER MOISTURE AND THERMAL PROFILES. OVERALL EXPECT COVECTION OVER INTERIOR SHIFTING E DURING THE AFTN ALONG WITH INTERACTIONS WITH EAST COAST SEA BREEZE NOT MOVING OUT OF THE COASTAL CTYS. EXTENDED...GFS LONG RANGE SHOWS SFC WV DEVELOPING ALONG BNDRY OVER THE GULF COAST. STRONGER SW FLOW MAY DEVELOP THRU THE END OF NEXT WEEK PREVENTING ALL FORMATION OF SEA BREEZE EXCEPT PERHAPS ALONG THE TREASURE COAST. && .MARINE... NO HIGHLIGHTS THRU PD...RIDGE AXIS WILL LIFT N ONLY AS FAR AND CENTRAL FL SATRUDAY BEFORE BEGINNNING TO SHIFT S AGAIN ON SUNDAY. AXIS EXPECTED TO STAY ACROSS S FL INTO THE MIDDLE OF NEXT WEEK AS AREA INFLUENCED BY SOME DEGREE OF MID LVL TROF THRU EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 73 92 / 30 30 20 30 MCO 72 92 73 91 / 30 40 30 40 MLB 74 89 74 89 / 20 30 20 30 VRB 75 90 74 90 / 20 20 20 20 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PENDERGRAST LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 8, 11:18 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1118 AM EDT THU JUL 8 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 082000- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1118 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SCATTERED LIGHTNING STORMS ONCE AGAIN THIS AFTERNOON WITH SOME POSSIBLY SEVERE... ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS. BY LATE AFTERNOON...STORM ACTIVITY WILL INCREASE AS THE SEA BREEZE PUSHES SLIGHTLY INLAND AND INTERACTS WITH OTHER STORMS MOVING IN FROM THE WESTERN PENINSULA. AN AREA OF ENHANCED DEVELOPMENT IS EXPECTED TO OCCUR ALONG A LINE FROM LAKE OKEECHOBEE TO METRO ORLANDO AND DAYTONA BEACH. STORMS WILL MOVE TOWARD THE EAST COAST INTO THE EARLY EVENING. A FEW STRONG TO POSSIBLY SEVERE STORMS MAY DEVELOP...ESPECIALLY AFTER MID AFTERNOON. THE STRONGEST STORMS MAY PRODUCE 40 TO 60 MPH WIND GUSTS AND HAIL NEAR THE SIZE OF A QUARTER...ALTHOUGH MANY STORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY LOCAL RAIN. LIGHTNING ACTIVITY MAY BE EXCESSIVE IN SOME STORMS. REMEMBER...IF THUNDER CAN BE HEARD...THE STORM IS CLOSE ENOUGH TO BE AN IMMEDIATE THREAT. MOVE INDOORS AND DO NOT RESUME OUTDOOR ACTIVITIES UNTIL 30 MINUTES PAST THE LAST AUDIBLE THUNDER. ...FLOOD IMPACT... MANY SPOTS IN EAST CENTRAL FLORIDA RECEIVED MORE THAN TWO INCHES OF RAIN WEDNESDAY...ESPECIALLY ALONG AND JUST WEST OF THE I-95 CORRIDOR. STORM MOTION TODAY IS EXPECTED TO BE TO THE EAST AT LESS THAN 10 MPH. AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS WILL BE VULNERABLE TO LOCALIZED FLOODING OF LOW LYING AND OTHER FLOOD PRONE AREAS. STANDING WATER ON ROADWAYS WILL BE A DRIVING HAZARD THIS AFTERNOON. ...MARINE THUNDERSTORM GUST IMPACT... FREQUENT TO EXCESSIVE LIGHTNING AND WIND GUSTS OF 35 KNOTS OR GREATER WILL BE POSSIBLE IN A FEW STORMS THAT MOVE ACROSS THE MAINLAND AND ACROSS THE INTRACOASTAL WATERS INTO THE NEARSHORE ATLANTIC WATERS. THE THREAT WILL BE HIGHEST DURING THE LATE AFTERNOON TO EARLY EVENING HOURS...MAINLY BETWEEN FLAGLER BEACH AND VERO BEACH. ...WATERSPOUT IMPACT... STORMS DEVELOPING IN THE COASTAL AREA WILL HAVE THE POTENTIAL TO PRODUCE WATERSPOUTS OVER THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... STORM ACTIVITY ACROSS EAST CENTRAL FLORIDA WILL DIMINISH THROUGH THE WEEKEND AS THE ATLANTIC RIDGE AXIS BEGINS TO LIFT TO THE NORTH. NEVERTHELESS...SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP EACH AFTERNOON...ESPECIALLY OVER THE INTERIOR COUNTIES. FREQUENT TO EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY WEATHER THREAT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PENDERGRAST
In the hours before
Special weather statement, Jul 8, 4:09 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 409 PM EDT THU JUL 8 2004 FLZ141-082100- COASTAL VOLUSIA COUNTY- 410 PM EDT THU JUL 8 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER NORTHEAST VOLUSIA COUNTY... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORMOND BEACH...MOVING NORTHEAST AT 5 MPH. OTHER STORMS WERE STRENGTHENING WEST ALONG STATE ROAD 40. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE ORMOND BY THE SEA. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:59 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 8, 5:31 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 44 min |
| Jul 8, 6:00 PM EDT | Special Marine Warning | MLB | 90 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.